Alert archive / Massachusetts / Small Craft Advisories in 2024
Small Craft Advisory 113, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Dec 24, 2024, 2:56 AM EST. It took effect at Dec 24, 2024, 7:00 PM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2024, 2:56 AM EST (07:56 UTC)
- In effect from
- Dec 24, 2024, 7:00 PM EST
- Expired
- Dec 25, 2024, 7:00 PM EST
- In force
- 24 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
849 WHUS71 KBOX 240756 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 256 AM EST Tue Dec 24 2024 ANZ250-254-242100- /O.NEW.KBOX.SC.Y.0113.241225T0400Z-241226T0000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 256 AM EST Tue Dec 24 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST WEDNESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...From 11 PM this evening to 7 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
821 WHUS71 KBOX 241824 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 124 PM EST Tue Dec 24 2024 ANZ250-254-250730- /O.EXT.KBOX.SC.Y.0113.241225T0000Z-241226T0000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 124 PM EST Tue Dec 24 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...From 7 PM this evening to 7 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
769 WHUS71 KBOX 250832 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 332 AM EST Wed Dec 25 2024 ANZ250-254-252300- /O.CON.KBOX.SC.Y.0113.000000T0000Z-241226T0000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 332 AM EST Wed Dec 25 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 3 to 5 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
289 WHUS71 KBOX 252120 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 420 PM EST Wed Dec 25 2024 ANZ250-254-260000- /O.CON.KBOX.SC.Y.0113.000000T0000Z-241226T0000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 420 PM EST Wed Dec 25 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 3 to 5 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 12:08 AM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 24, 12:08 AM EST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1208 AM EST Tue Dec 24 2024 .SYNOPSIS... A weak low pressure system may bring a dusting to an inch or so of snow Tuesday morning. Otherwise, dry weather is expected from Christmas Day through the weekend along with a slow warming trend. && .NEAR TERM /THROUGH TODAY/... Updated: 2:30 PM Key Messages: * Dry and cold tonight - but possible rain/snow showers SE? Skies will clear out for a time this evening as ocean effect clouds diminish and mid-level clouds moving through SNE this afternoon head offshore. This will allow temperatures to drop off this evening as winds remain light, so most places can expect their low temperatures in teens/lower 20s to occur before midnight. Later tonight, warm advection gets underway and cloud cover increases across region, causing temperatures to either level off or rise slowly overnight. While dry weather is expected overall, there is a very low chance (less than 10%) of seeing some widely scattered snow or rain showers in RI and SE MA with increasing SW flow. Forecast soundings are not overly supportive of this so confidence is not high, but if it does happen it could leave a coating of snow overnight away from south coast. && .SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/... Updated: 2:30 PM Key Messages: * Light snow Tue morning, especially across interior MA/CT, with Berkshires and Worcester Hills having best chance at 1-2" of new snow. * A little more questionable for accumulating snow farther south and east including Providence and Boston. Not much change in our thinking for Tuesday. Weak clipper system tracks through northern New England and exits region Tuesday afternoon. These systems historically don't produce much in way of snow, especially when temperatures are more borderline (near freezing) as in this case, and often produce the most snow when an Arctic airmass is present (which is not the case here). HREF snow probs for 1" or more in 12 hours (10:1 ratio) favors higher elevations. Model mass fields suggest best potential for snow is across western and central MA and western CT where what dynamics are available come into play. 12z NAM frontogenesis (850 mb) is strongest in western/north central MA Tue morning but then weaken as it pushes farther SE toward Boston and Providence. You can see the result of this on most of the high-res radar simulations and 1-hour precip, including 12z HREF, which shows precip shield fragmenting as it exits Worcester Hills. So it's entirely possible that areas SE of Worcester see little if any snow (flurries?) or any rain near Cape Cod/Islands where boundary layer temps are warmer. As a result our snowfall forecast has changed little, showing max of 1-2" near Berkshires and Worcester Hills and less than 1" elsewhere. Probably just enough to bring a fresh coating of snow for most. We should see clearing set in Tue afternoon with subsidence and drying behind departing system. Temperatures should recover nicely with highs in 30s, if not around 40 closer to Cape Cod and Islands. Christmas Eve (Tue night) is looking dry at this point with mainly clear skies, but expect bands of ocean effect clouds near E MA coast given colder northerly winds. Lows drop into teens and 20s. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Updated: 2:30 PM Key Messages: * Chance for light precipitation across Cape Cod on Christmas Day * Dry conditions through Saturday with slowly moderating temperatures 12z models are fairly consistent with the large scale synoptic pattern, which shows a building ridge over the western Great Lakes early Christmas Day morning that will push eastward and be across the northeastern US by Friday. Sidetrack to Christmas Day & Cape Cod........ Models all show an upper trough offshore and fairly robust surface low south of the Canadian Maritimes Christmas morning, and although that low will be far to our east, the northerly flow and weak cold air advection on the backside should result in fairly widespread strato-cumulus that will move across the Cape. In some of the higher-res models, there is also a suggestion of a weak west-east oriented surface trof extending from that low pressure that moves southward late Christmas Day into early Thursday and skims Cape Cod. This could be enough to generate very light drizzle or snizzle (small snowflakes). Surface temperatures across most of the Cape should be just a few degrees above freezing for much of the day, but if the precipitation does move a bit further west and get to the upper Cape or coastal Plymouth County, a spot of freezing drizzle could occur. Looked at a number of model soundings and given the very marginal moisture profiles, I did not see anything that screamed that this was something to really worry about. Overall it will end up being a cloudy, breezy and perhaps a bit raw of a Christmas Day on the Cape. Painted in 25-40% PoPs across that region, while basically it's sunny, dry and seasonably cool everywhere else. Rest of the forecast period..... Accompanying the building ridge will also be increasing temperatures aloft. Looking at the 850mb temperatures, we will start around -6C on Christmas, warm to about 0C on Thursday then +4C on Friday into Saturday. That said, with surface high pressure also building over the region, fairly strong subsidence and the low sun angle, the boundary layer will struggle to mix much, so we will not realize at the surface the full potential of the warmth aloft. Thus daytime highs in the 30s on Christmas, upper 30s to lower 40s Thursday and Friday and finally into the lower 40s for the weekend. As we get into Sunday and early next week, the models become more divergent with the upper air pattern. At the very least, the ensembles suggest the ridge will be pushed offshore and weaken, allowing upper level troughing to develop to our west. Such a pattern would support a southwest flow aloft that would open us up to seeing warmer/more moist air moving into our area for sometime in the Sunday to Monday timeframe. The ECMWF and Canadian based ensemble members suggest about an 80% chance of precipitation in the 24 hour period from Sunday evening to Monday evening, which the GFS based ensembles are a bit more conservative with 40-60% showing precipitation sometime over that period. Stuck with the NBM guidance at this point for PoPs, which are on the lower end of those ranges. Probabilities are high that most of the area will just experience rain, but some low probabilities exist for a spot or two of snow, sleet or freezing rain at the start of the precipitation across interior valley locations. However that is greatly dependent on exact details that are beyond the state of science at this point. Just put the mention of snow in for those isolated locations where unknowns exist for determining precip-type. && .AVIATION /05Z TUESDAY THROUGH SATURDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 06Z TAF Update... Through 12Z...High Confidence VFR cloud bases gradually lowering to near MVFR levels as a clipper system brings a quick burst of snow to southern New England. May see some light snow showers reach the interior terminals in the 10-12Z time frame. Today ... High confidence in trends moderate in exact timing We continue to expect a brief 2-3 hour period of light snow this morning. This will likely result in a period of MVFR cigs/vsybs between 12 and 16Z. Conditions quickly improve back to VFR after 18Z, with the exception of The Cape/Islands where VCSH and MVFR ceilings may linger into the evening hours. Light south/southwest winds becoming westerly by 18Z and then gradually becoming northwest/northerly by 00Z. Tonight...High Confidence VFR. Light northwest winds. Some MVFR ceilings may linger over The Cape/Islands. Tomorrow...High confidence for the interior. Moderate for Cape/Islands VFR. Light north/northwest winds.MVFR ceilings may develop over The Cape/Islands after 18Z along with -SNRA. KBOS TAF...Moderate confidence in TAF. Fairly certain on -SN timing this AM but it's possible vsby lowers to 4-5SM for a time. KBDL TAF...High confidence in TAF. Outlook /Wednesday Night through Saturday/... Tuesday Night through Christmas Day: VFR. Breezy. Wednesday Night through Friday: VFR. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Updated: 2:30 PM Overall high confidence. Southerly flow gets underway tonight as high pressure moves offshore. A weak and fast moving low pressure system will cross northern New England Tuesday accompanied by increasing SW winds (but staying below SCA), before winds shift to N/NW later Tue and Tue night. Gusts could reach 25kt on eastern MA waters late Tue night but not confident enough yet to raise SCAs. May be some spotty light rain showers (or snow showers near shore) Tue, then another round of bands of ocean effect snow showers Christmas Day near Cape Cod. Outlook /Wednesday Night through Saturday/... Christmas Day: Winds less than 25 kt. Local rough seas. Chance of rain, slight chance of snow. Wednesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain, slight chance of freezing rain, slight chance of snow. Thursday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain, slight chance of freezing rain. Thursday Night through Friday: Winds less than 25 kt. Areas of seas approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...JWD/Nash NEAR TERM...JWD SHORT TERM...JWD LONG TERM...Nash AVIATION...JWD/Nash MARINE...JWD/Nash
Nearby
Small Craft Advisories in Massachusetts, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.